Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 314, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 15, 2002, 3:17 PM CDT for Marion County, Mississippi. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2002, 3:17 PM CDT (20:17 UTC)
- Expired
- Jul 15, 2002, 3:55 PM CDT
- In force
- 38 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Marion County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2201 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
123 WUUS54 KJAN 152017 SVRJAN MSC091-152055- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT MON JUL 15 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN SOUTH CENTRAL MISSISSIPPI * UNTIL 355 PM CDT * AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 2 MILES SOUTH OF COLUMBIA...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT COLUMBIA...IMPROVE...AND LAMPTON THROUGH 355 PM. WINDS FROM 60 TO 70 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3124 8997 3111 8982 3123 8965 3144 8965
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 15, 2:45 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 245 PM CDT MON JUL 15 2002 FIRST CONCERN WILL BE WITH THE CONVECTION FOR THE REST OF TODAY. FOCUS THEN SHIFTS TO A DRIER PERIOD THROUGH MID WEEK. GREATEST INSTABILITY WILL EXIST ALONG AND SOUTH OF I-20 AND EAST OF I-55 THROUGH THE REST OF TODAY. A COMPLEX OF THUNDERSTORMS IS CURRENTLY MOVING INTO THAT REGION AND SHOULD CONTINUE ITS EASTWARD PROGRESS. FIRST PERIOD POPS WILL DRAMATICALLY FOLLOW RADAR TRENDS AT ISSUANCE TIME. ALL OF THIS ACTIVITY WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING...THUS HAVE INCLUDED A EVENING AND OVERNIGHT PERIOD TO REFLECT THOSE TRENDS. UPPER RIDGE STARTS BUILDING IN FROM THE SE ON TUE AS MENTIONED IN PREVIOUS FORECASTS. OUR PESKY UPPER CIRCULATION WILL GET SQUEEZED AS THIS RIDGE MOVES IN. A LARGE PIECE OF THIS LOW WILL SHIFT INTO TX...WHILE THE REST OF IT SHIFTS NORTHWARD. BEST MOISTURE... INSTABILITY WILL REMAIN TO THE WEST AND NORTH. WITH ALL OF THIS...A MUCH DRIER FORECAST THROUGH THU WILL BE ON TAP. WILL NOT TOTALLY REMOVE POPS...AND WILL HAVE TO MENTION AT LEAST 10/20 PERCENT THROUGH THU. ETA TRIES TO INDICATE THAT WE WILL MIX SFC DEW PTS TO THE LOWER 60S ON WED/THU. FEEL THIS IS NOT BEING HANDLED VERY WELL...AS THERE IS QUIET A BIT OF GROUND MOISTURE AVAILABLE FOR SFC DEW PTS TO REMAIN IN THE 68 TO 71 RANGE. THIS SFC MOISTURE COMBINED WITH TEMPS IN THE MID 90S...SHOULD ALLOW FOR ISOLATED ACTIVITY. RIDGE WEAKENS FOR FRI AS A WEAK TROUGH MOVES IN FROM THE NW. THIS SHOULD ALLOW FOR SLIGHTLY BETTER RAIN CHANCES FRI/SAT...THUS HAVE MENTIONED SCT TSRAS. BY SUN...TROUGH WANTS TO LIFT NORTH AGAIN AS A WEAK RIDGE MAKES A COMEBACK. WILL MENTION ISOLATED CHANCES SUN/MON. JAN 72/92/73/95/73 ?20- MEI 71/93/71/95/71 820- .JAN... AR...NONE. LA...NONE. MS...NONE. 36
In the hours before
Special weather statement, Jul 15, 1:58 PM CDT, 1 hour 19 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 158 PM CDT MON JUL 15 2002 ...THUNDERSTORMS... NUMEROUS THUNDERSTORMS WILL DEVELOP OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MUCH OF MISSISSIPPI THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. HEAVY RAIN AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE ACROSS THE AREA. ISOLATED SEVERE STORMS WILL BE POSSIBLE ALONG AND SOUTH OF INTERSTATE 20. THESE STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...DAMAGING WIND GUSTS TO 60 MPH AND DANGEROUS LIGHTNING. MOST OF THE ACTIVITY SHOULD DIMINISH AROUND 10 PM. AFTERNOON HEATING COMBINED WITH A VERY MOIST AND UNSTABLE ATMOSPHERE WILL LEAD TO THUNDERSTORMS THIS AFTERNOON. AN UPPER LEVEL DISTURBANCE AND INSTABILITY WILL MAINTAIN THESE STORMS THROUGH THIS EVENING. MOISTURE AND INSTABILITY ARE GREATEST OVER CENTRAL AND SOUTH MISSISSIPPI...WHERE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE. DAMAGING WINDS TO 60 MPH...VERY HEAVY RAIN AND DANGEROUS LIGHTNING...CAN BE EXPECTED WITH ANY SEVERE STORMS THAT MAY DEVELOP. WITH PLENTY OF MOISTURE FLOWING INTO THE AREA...HEAVY RAIN WILL ALSO BE POSSIBLE. RAINFALL AMOUNTS WILL RANGE FROM ONE TO TWO INCHES...WITH ISOLATED AMOUNTS NEAR 3 INCHES. PONDING OF WATER ON ROADWAYS...DITCHES AND CULVERTS MAY OCCUR. MOTORISTS SHOULD EXERCISE CAUTION AND AVOID AREAS WHERE WATER COVERS THE ROAD. THE ACTIVATION OF HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 1:13 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson | 37 min |
| Jul 15, 2:05 PM CDT | Severe Thunderstorm Warning | JAN | Copiah, Hinds | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.